A case report describes Lambert-Eaton myasthenic syndrome (LEMS) and cerebellar degeneration — deterioration in the cerebellum, a key brain area for balance and coordination — in a woman with neuroendocrine cancer, likely induced by Opdivo (nivolumab) treatment.
This is the third reported case of LEMS associated with immune checkpoint inhibitors (ICIs) such as Opdivo, which have been linked to neurologic immune-related adverse events (irAEs), researchers said.
The report, “Nivolumab‐associated Lambert‐Eaton Myasthenic Syndrome and Cerebellar Dysfunction in a Patient with a Neuroendocrine Tumor,” was published in the journal Muscle and Nerve.
LEMS is caused by the body’s immune system attacking the protein voltage-gated calcium channel (VGCC) at the neuromuscular junction, the site where neurons transmit signals to muscles. A similar autoimmune attack on VGCC is believed to occur in subacute cerebellar degeneration (SCD).
ICIs are used to treat a variety of cancers by enhancing the immune system’s anti-tumor response. Opdivo binds to the protein PD-1 on the surface of immune T-cells to block its binding to the PD-L1 protein on cancer cells that prevents immune cells from targeting and killing tumor cells.
While ICIs can help fight cancer cells effectively, they also can induce an autoimmune response that results in neurological irAEs, including LEMS.
The case report describes a 58-year-old woman who came to the Hospital of the University of Pennsylvania with double vision, abnormal gait, and weakness on the right side of her body. An MRI revealed a mass in the cerebellum, and tissue analysis confirmed the diagnosis of a neuroendocrine tumor. (Neuroendocrine tumors begin in specialized cells called neuroendocrine cells, which have similarities to nerve cells and hormone-producing cells.)
After surgical removal of the tumor, the patient’s symptoms resolved. She was treated subsequently with radiation and chemotherapy, followed by Opdivo. After the second dose, she again developed double vision and an abnormal gait. The treatment was discontinued, and further evaluation revealed eye movement abnormalities and motor impairments necessitating the use of a mobility aid.
Daily treatment with 60 mg of the anti-inflammatory prednisone failed to ease her symptoms. During termination of the treatment, she developed drooped eyelids and widespread muscle weakness. Electrical readings from the muscles indicated dysfunction, and blood tests revealed the presence of autoantibodies against VGCC, leading to a LEMS diagnosis.
Treatment with Firdapse (amifampridine) temporarily alleviated her muscle weakness. Eight months after developing LEMS, the patient began rituximab infusions every two weeks for LEMS and SCD, both believed to be induced by Opdivo. She partially regained her muscle strength and balance.
However, six months after rituximab treatment, the patient continued to experience sporadic double vision and still required the use of a cane for balance. No tumor recurrence was reported up to two years after Opdivo therapy.
In myasthenia gravis (MG), an autoimmune neuromuscular disorder that is also induced by ICIs, autoantibodies also may appear prior to cancer treatment. The investigators believe that a similar early appearance of autoantibodies against VGCC may have occurred in this case as well.
“We hypothesize that … autoantibodies prior to ICI therapy may increase the risk of developing MG and LEMS or SCD,” the researchers wrote.
“ICIs are an important breakthrough in cancer treatment that are now recognized to trigger a wide array of irAEs. The expanding use of ICI therapies … suggests that the prevalence of neurological irAEs will continue to increase and vigilance for neuromuscular and central nervous system disorders arising in patients receiving ICI is needed,” they added.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?